Constraint Satisfaction Problems: Complexity and Algorithms

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10792)

Abstract

In this paper we briefly survey the history of the Dichotomy Conjecture for the Constraint Satisfaction problem, that was posed 25 years ago by Feder and Vardi. We outline some of the approaches to this conjecture, and then describe an algorithm that yields an answer to the conjecture.

References

  1. 1.
    Barto, L.: The dichotomy for conservative constraint satisfaction problems revisited. In: LICS, pp. 301–310 (2011)Google Scholar
  2. 2.
    Barto, L.: The collapse of the bounded width hierarchy. J. Logic Comput. 26(3), 923–943 (2014)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Barto, L., Kozik, M.: Absorbing subalgebras, cyclic terms, and the constraint satisfaction problem. Log. Methods Comput. Sci. 8(1), 1–26 (2012)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Barto, L., Kozik, M.: Constraint satisfaction problems solvable by local consistency methods. J. ACM 61(1), 3:1–3:19 (2014)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Barto, L., Kozik, M.: Robustly solvable constraint satisfaction problems. SIAM J. Comput. 45(4), 1646–1669 (2016)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Barto, L., Kozik, M.: Absorption in universal algebra and CSP. In: The Constraint Satisfaction Problem: Complexity and Approximability, pp. 45–77 (2017)Google Scholar
  7. 7.
    Barto, L., Krokhin, A.A., Willard, R.: Polymorphisms, and how to use them. In: The Constraint Satisfaction Problem: Complexity and Approximability, pp. 1–44 (2017)Google Scholar
  8. 8.
    Barto, L., Pinsker, M., Opršal, J.: The wonderland of reflections. Israel J. Math. (2018, to appear)Google Scholar
  9. 9.
    Berman, J., Idziak, P., Marković, P., McKenzie, R., Valeriote, M., Willard, R.: Varieties with few subalgebras of powers. Trans. Amer. Math. Soc. 362(3), 1445–1473 (2010)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Bodnarchuk, V., Kaluzhnin, L., Kotov, V., Romov, B.: Galois theory for post algebras. I. Kibernetika 3, 1–10 (1969)MathSciNetGoogle Scholar
  11. 11.
    Börner, F., Bulatov, A.A., Chen, H., Jeavons, P., Krokhin, A.A.: The complexity of constraint satisfaction games and QCSP. Inf. Comput. 207(9), 923–944 (2009)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Bulatov, A.: A dichotomy theorem for constraints on a three-element set. In: FOCS, pp. 649–658 (2002)Google Scholar
  13. 13.
    Bulatov, A.A.: Tractable conservative constraint satisfaction problems. In: LICS, pp. 321–330 (2003)Google Scholar
  14. 14.
    Bulatov, A.A.: A graph of a relational structure and constraint satisfaction problems. In: LICS, pp. 448–457 (2004)Google Scholar
  15. 15.
    Bulatov, A.A.: H-coloring dichotomy revisited. Theor. Comp. Sci. 349(1), 31–39 (2005)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Bulatov, A.A.: A dichotomy theorem for constraint satisfaction problems on a 3-element set. J. ACM 53(1), 66–120 (2006)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Bulatov, A.A.: Complexity of conservative constraint satisfaction problems. ACM Trans. Comput. Log. 12(4), 24 (2011)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Bulatov, A.A.: The complexity of the counting constraint satisfaction problem. J. ACM 60(5), 34:1–34:41 (2013)MathSciNetMATHGoogle Scholar
  19. 19.
    Bulatov, A.A.: Conservative constraint satisfaction re-revisited. J. Comput. Syst. Sci. 82(2), 347–356 (2016)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Bulatov, A.A.: Graphs of finite algebras, edges, and connectivity. CoRR. abs/1601.07403 (2016)Google Scholar
  21. 21.
    Bulatov, A.A.: Graphs of relational structures: restricted types. In: LICS, pp. 642–651 (2016)Google Scholar
  22. 22.
    Bulatov, A.A.: A dichotomy theorem for nonuniform CSPs. CoRR. abs/1703.03021 (2017)Google Scholar
  23. 23.
    Bulatov, A.A.: A dichotomy theorem for nonuniform CSPs. In: FOCS, pp. 319–330 (2017)Google Scholar
  24. 24.
    Bulatov, A.A., Dalmau, V.: A simple algorithm for Mal’tsev constraints. SIAM J. Comput. 36(1), 16–27 (2006)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Bulatov, A.A., Jeavons, P., Krokhin, A.A.: Classifying the complexity of constraints using finite algebras. SIAM J. Comput. 34(3), 720–742 (2005)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Bulatov, A.A., Krokhin, A., Larose, B.: Dualities for constraint satisfaction problems. In: Creignou, N., Kolaitis, P.G., Vollmer, H. (eds.) Complexity of Constraints - An Overview of Current Research Themes [Result of a Dagstuhl Seminar]. LNCS, vol. 5250, pp. 93–124. Springer, Heidelberg (2008).  https://doi.org/10.1007/978-3-540-92800-3_5 Google Scholar
  27. 27.
    Bulatov, A.A., Valeriote, M.A.: Recent results on the algebraic approach to the CSP. In: Creignou, N., Kolaitis, P.G., Vollmer, H. (eds.) Complexity of Constraints - An Overview of Current Research Themes [Result of a Dagstuhl Seminar]. LNCS, vol. 5250, pp. 68–92. Springer, Heidelberg (2008).  https://doi.org/10.1007/978-3-540-92800-3_4 Google Scholar
  28. 28.
    Cai, J., Chen, X.: Complexity of counting CSP with complex weights. In: STOC, pp. 909–920 (2012)Google Scholar
  29. 29.
    Chandra, A.K., Merlin, P.M.: Optimal implementation of conjunctive queries in relational data bases. In: STOC, pp. 77–90 (1977)Google Scholar
  30. 30.
    Cooper, M.C., Zivny, S.: Hybrid tractable classes of constraint problems. In: The Constraint Satisfaction Problem: Complexity and Approximability, pp. 113–135 (2017)Google Scholar
  31. 31.
    Creignou, N., Khanna, S., Sudan, M.: Complexity Classifications of Boolean Constraint Satisfaction Problems. SIAM Monographs on Discrete Mathematics and Applications, vol. 7. SIAM (2001)Google Scholar
  32. 32.
    Dalmau, V.: Generalized majority-minority operations are tractable. Log. Methods Comput. Sci. 2(4), 1–15 (2006)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Dalmau, V., Kozik, M., Krokhin, A.A., Makarychev, K., Makarychev, Y., Oprsal, J.: Robust algorithms with polynomial loss for near-unanimity CSPs. In: SODA, pp. 340–357 (2017)Google Scholar
  34. 34.
    Dechter, R.: Constraint Processing. Morgan Kaufmann Publishers, Burlington (2003)MATHGoogle Scholar
  35. 35.
    Dyer, M.E., Greenhill, C.S.: The complexity of counting graph homomorphisms. Random Struct. Algorithms 17(3–4), 260–289 (2000)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Feder, T., Vardi, M.: Monotone monadic SNP and constraint satisfaction. In: STOC, pp. 612–622 (1993)Google Scholar
  37. 37.
    Feder, T., Vardi, M.: The computational structure of monotone monadic SNP and constraint satisfaction: a study through datalog and group theory. SIAM J. Comput. 28, 57–104 (1998)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Feder, T., Hell, P., Klein, S., Motwani, R.: List partitions. SIAM J. Discrete Math. 16(3), 449–478 (2003)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Feder, T., Hell, P., Tucker-Nally, K.: Digraph matrix partitions and trigraph homomorphisms. Discr. Appl. Math. 154(17), 2458–2469 (2006)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Flum, J., Frick, M., Grohe, M.: Query evaluation via tree-decompositions. J. ACM 49(6), 716–752 (2002)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Freese, R., McKenzie, R.: Commutator Theory for Congruence Modular Varieties. London Mathematical Society Lecture Note Series, vol. 125. Cambridge University Press, Cambridge (1987)Google Scholar
  42. 42.
    Geiger, D.: Closed systems of function and predicates. Pacific J. Math. 27(1), 95–100 (1968)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Gottlob, G., Leone, N., Scarcello, F.: A comparison of structural CSP decomposition methods. Artif. Intell. 124(2), 243–282 (2000)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Gottlob, G., Leone, N., Scarcello, F.: Hypertree decompositions and tractable queries. J. Comput. Syst. Sci. 64(3), 579–627 (2002)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Grätzer, G.: Universal Algebra, 2nd edn. Springer, New York (2008).  https://doi.org/10.1007/978-0-387-77487-9 CrossRefMATHGoogle Scholar
  46. 46.
    Grohe, M.: The complexity of homomorphism and constraint satisfaction problems seen from the other side. J. ACM 54(1), 1:1–1:24 (2007)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Grohe, M., Marx, D.: Constraint solving via fractional edge covers. ACM Trans. Algorithms 11(1), 4:1–4:20 (2014)MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    Hell, P., Nešetřil, J.: Graphs and Homomorphisms. Oxford Lecture Series in Mathematics and its Applications, vol. 28. Oxford University Press, Oxford (2004)Google Scholar
  49. 49.
    Hell, P., Nešetřil, J.: On the complexity of \(H\)-coloring. J. Comb. Theory Ser. B 48, 92–110 (1990)CrossRefMATHGoogle Scholar
  50. 50.
    Hobby, D., McKenzie, R.: The Structure of Finite Algebras. Contemporary Mathematics, vol. 76. American Mathematical Society, Providence (1988)MATHGoogle Scholar
  51. 51.
    Idziak, P.M., Markovic, P., McKenzie, R., Valeriote, M., Willard, R.: Tractability and learnability arising from algebras with few subpowers. SIAM J. Comput. 39(7), 3023–3037 (2010)MathSciNetCrossRefMATHGoogle Scholar
  52. 52.
    Jeavons, P., Cohen, D.A., Gyssens, M.: Closure properties of constraints. J. ACM 44(4), 527–548 (1997)MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    Jeavons, P., Cohen, D., Cooper, M.: Constraints, consistency and closure. Artif. Intell. 101(1–2), 251–265 (1998)MathSciNetCrossRefMATHGoogle Scholar
  54. 54.
    Jerrum, M.: Counting constraint satisfaction problems. In: The Constraint Satisfaction Problem: Complexity and Approximability, pp. 205–231 (2017)Google Scholar
  55. 55.
    Klíma, O., Tesson, P., Thérien, D.: Dichotomies in the complexity of solving systems of equations over finite semigroups. Theory Comput. Syst. 40(3), 263–297 (2007)MathSciNetCrossRefMATHGoogle Scholar
  56. 56.
    Kolmogorov, V., Krokhin, A.A., Rolínek, M.: The complexity of general-valued CSPs. SIAM J. Comput. 46(3), 1087–1110 (2017)MathSciNetCrossRefMATHGoogle Scholar
  57. 57.
    Krokhin, A.A., Zivny, S.: The complexity of valued CSPs. In: The Constraint Satisfaction Problem: Complexity and Approximability, pp. 233–266 (2017)Google Scholar
  58. 58.
    Larose, B., Zádori, L.: Taylor terms, constraint satisfaction and the complexity of polynomial equations over finite algebras. IJAC 16(3), 563–582 (2006)MathSciNetMATHGoogle Scholar
  59. 59.
    Mackworth, A.: Consistency in networks of relations. Artif. Intell. 8, 99–118 (1977)CrossRefMATHGoogle Scholar
  60. 60.
    Kozik, M., Krokhin, A., Valeriote, M., Willard, R.: Characterizations of several Maltsev conditions. Algebra Univers. 73(3–4), 205–224 (2015)MathSciNetCrossRefMATHGoogle Scholar
  61. 61.
    Markovic, P.: The complexity of CSPs on a 4-element set. Oral Communication (2011)Google Scholar
  62. 62.
  63. 63.
    Maróti, M., McKenzie, R.: Existence theorems for weakly symmetric operations. Algebra Univers. 59(3–4), 463–489 (2008)MathSciNetCrossRefMATHGoogle Scholar
  64. 64.
    Marx, D.: Tractable hypergraph properties for constraint satisfaction and conjunctive queries. J. ACM 60(6), 42:1–42:51 (2013)MathSciNetCrossRefMATHGoogle Scholar
  65. 65.
    Post, E.: The Two-Valued Iterative Systems of Mathematical Logic. Annals Mathematical Studies, vol. 5. Princeton University Press, Princeton (1941)MATHGoogle Scholar
  66. 66.
    Raghavendra, P.: Optimal algorithms and inapproximability results for every CSP? In: STOC, pp. 245–254 (2008)Google Scholar
  67. 67.
    Reingold, O.: Undirected connectivity in log-space. J. ACM 55(4), 17:1–17:24 (2008)MathSciNetCrossRefMATHGoogle Scholar
  68. 68.
    Schaefer, T.: The complexity of satisfiability problems. In: STOC, pp. 216–226 (1978)Google Scholar
  69. 69.
    Thapper, J., Zivny, S.: The complexity of finite-valued CSPs. J. ACM 63(4), 37:1–37:33 (2016)MathSciNetCrossRefMATHGoogle Scholar
  70. 70.
    Zhuk, D.: On CSP dichotomy conjecture. In: Arbeitstagung Allgemeine Algebra, AAA 1992, p. 32 (2016)Google Scholar
  71. 71.
    Zhuk, D.: The proof of CSP dichotomy conjecture for 5-element domain. In: Arbeitstagung Allgemeine Algebra AAA 1991 (2016)Google Scholar
  72. 72.
    Zhuk, D.: A proof of CSP dichotomy conjecture. In: FOCS, pp. 331–342 (2017)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Computing ScienceSimon Fraser UniversityBurnabyCanada

Personalised recommendations